The following is a summary of “Characterization of acne associated with upadacitinib treatment in patients with moderate-to-severe atopic dermatitis: A post hoc integrated analysis of 3 phase 3 randomized, double-blind, placebo-controlled trials,” published in the October 2022 issue of Dermatology by Mendes-Bastos, et al.


Acne is the most prevalent side effect of upadacitinib therapy in people with moderate to severe atopic dermatitis. For a study, researchers sought to describe the acne-related side effect of upadacitinib.

Upadacitinib was the subject of the three phase 3 randomized, double-blind, placebo-controlled studies, either alone or in combination with topical corticosteroids. The study was a post hoc integrated analysis. In addition, data from the 16-week placebo-controlled phase were included.

In the course of 16 weeks, acne developed in 84 of 857 (9.8%), 131 of 864 (15.2%), and 19 of 862 (2.2%) of the patients who were randomly assigned to receive upadacitinib 15 mg, upadacitinib 30 mg, or a placebo. All except one of the acne instances were mild to moderate in intensity; two patients stopped their medication because of the moderate acne. Patients who were younger, female, and non-White had a greater incidence of acne. The majority of the remaining occurrences of acne were treated with topical antibiotics, benzoyl peroxide, and/or retinoids. In 40.5% and 46.6% of patients taking upadacitinib 15 and 30 mg, respectively, acne required no intervention. Patients reported results were unaffected by acne as well.

Upadacitinib for atopic dermatitis commonly causes mild to severe acne that can be treated with topical medications or left untreated.

Reference: jaad.org/article/S0190-9622(22)00996-3/fulltext